Lightning, De Witt
- When
- August 12, 7:00 PM CST
- Where
- De Witt County, 0.26 mi N of Yorktown
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 28.984, -97.499
A lightning bolt struck the chimney at the rear of the St. Paul Lutheran Church.
Thunderstorms formed over south central Texas on Wednesday August 12, 2009. Lightning struck a church in Yorktown and caused damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed over south central Texas on Wednesday August 12, 2009. Lightning struck a church in Yorktown and caused damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 12, 5:22 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 622 PM CDT WED AUG 12 2009 .AVIATION... SCT SLOWLY SWD MOVING SHRA/TSRA THAT DEVELOP WITH STRONG HEATING IN THE AFTERNOON WILL CONTINUE FOR THE NEXT COUPLE HOURS BUT SLOWLY DISSIPATE BETWEEN 01Z AND 02Z. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH SCT-BKN LAYERED CLOUDS OF 10 TO 20 THSD FEET BEFORE 06Z. ISOLATED TO SCT SHRA/TSRA WILL AGAIN DEVELOP AFTER 13/18Z AS A WEAK FRONTAL BOUNDARY WILL CONTINUE OVER S CENTRAL TX. GENERALLY LIGHT S-SELY SURFACE WINDS OF 5 TO 15 MPH WILL PREVAIL. && .PREV DISCUSSION... /ISSUED 319 PM CDT WED AUG 12 2009/ DISCUSSION... EARLY THIS AFTERNOON...AIRMASS CONVECTION IS FIRING OVER OUR HIGHER TERRAIN (HILL COUNTRY) AND PROPAGATING SOUTH ON OUTFLOW BOUNDARIES TOWARD THE INTERSTATE 35 CORRIDOR. WETTING RAINS ARE SPOTTY AT BEST...WITH MOST OF THE AUSTIN AND SAN ANTONIO METRO AREAS EXPECTED TO GET PRECIPITATION AMOUNTS LESS THAN ONE TENTH OF AN INCH. ANOTHER ROUND OF DAYTIME HEATING-TRIGGERED CONVECTION IS POSSIBLE THURSDAY...GENERALLY SOUTH OF TODAYS CROP. PRESSURE HEIGHTS ARE FORECAST TO DECREASE SLIGHTLY OVERHEAD THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...WITH A WEAKNESS DEVELOPING IN THE HIGH OVER OUR AREA EARLY NEXT WEEK. THIS WILL ALLOW FOR AN INCREASE IN MOISTURE AND A SLIGHT DECREASE IN MAX TEMPS...WITH A TREND TOWARD NORMAL GOING INTO THE MIDDLE OF NEXT WEEK. THIS WOULD NORMALLY ADD-UP TO CONTINUING AFTERNOON/EVENING CONVECTION...BUT COVERAGE WILL BE ISOLATED AT BEST WITH THE ONLY WORTHY MENTION ACROSS OUR SOUTHEAST COUNTIES WHERE THE SEABREEZE WILL PROVIDE A LOWER BOUNDARY LAYER FOCUS FOR INITIATION. BOTH THE 12Z ECMWF AND GFS CONTINUE TO SHOW TROPICAL CYCLONE DEVELOPMENT IN THE ATLANTIC OVER THE NEXT WEEK...WITH A 240H POSITION BETWEEN CUBA AND THE BAHAMAS. STILL FAR OUT THERE...BUT WORTH MONITORING. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 77 101 76 101 77 / 40 10 - - - AUSTIN BERGSTROM INTL AIRPORT 72 100 72 100 73 / 40 10 10 - - NEW BRAUNFELS MUNI AIRPORT 74 101 73 101 74 / 20 10 10 - - BURNET MUNI AIRPORT 74 98 73 98 74 / 40 10 - - - DEL RIO INTL AIRPORT 78 103 77 101 78 / 10 - - - - GEORGETOWN MUNI AIRPORT 75 99 74 99 74 / 40 10 - - - HONDO MUNI AIRPORT 73 100 73 100 74 / 10 10 - - - SAN MARCOS MUNI AIRPORT 75 100 74 100 75 / 30 10 10 - - LA GRANGE - FAYETTE REGIONAL 75 99 74 99 75 / 40 20 10 - - SAN ANTONIO INTL AIRPORT 78 100 77 100 77 / 10 10 10 - - STINSON MUNI AIRPORT 76 101 76 101 75 / 10 10 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 519 AM CDT WED AUG 12 2009 TXZ171>173-183>194-202>209-217>225-228-131030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 519 AM CDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT WED AUG 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST SMITHVILLE 30.01N 97.16W
08/12/2009 M48 MPH BASTROP TX BROADCAST MEDIA
WIND GUSTS REPORTED AT SMITHVILLE MIDDLE SCHOOL.
&&
EVENT NUMBER EWX0900014
AATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT WED AUG 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG AUSTIN 30.27N 97.74W
08/12/2009 TRAVIS TX EMERGENCY MNGR
DOWNTOWN AUSTIN
&&
EVENT NUMBER EWX0900015
AKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT WED AUG 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 NW AUSTIN 30.28N 97.75W
08/12/2009 TRAVIS TX EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS TREE LIMBS AND POWER LINES
DOWN AROUND THE 1500 BLOCK OF ENFIELD ROAD.
&&
EVENT NUMBER EWX0900016
AATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT WED AUG 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST AUSTIN 30.27N 97.74W
08/12/2009 M52 MPH TRAVIS TX BROADCAST MEDIA
908 W. MLK BLVD. THREE BLOCKS FROM MEASURED WIND SPEED
HAD REPORTS OF TREE DAMAGING SUV AND MINOR DAMAGE TO
ROOF ON HOUSE IN LAKEWAY.
&&
EVENT NUMBER EWX0900017
AKFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT WED AUG 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 1 NW AUSTIN 30.28N 97.75W
08/12/2009 TRAVIS TX EMERGENCY MNGR
NW OF DOWNTOWN AUSTIN... MULTIPLE TREES DOWN... WITH
DAMAGE TO CARS AND BLOCKING STREETS.
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER EWX0900015
AKFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 725 PM CDT WED AUG 12 2009 TXZ220>225-130130- ATASCOSA-DEWITT-GONZALES-KARNES-LAVACA-WILSON- 725 PM CDT WED AUG 12 2009 ...STRONG THUNDERSTORMS WERE AFFECTING ATASCOSA...DEWITT... GONZALES...KARNES...LAVACA AND WILSON COUNTIES... AT 722 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF THOMASTON TO RUNGE TO 5 MILES EAST OF CHARLOTTE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF YOAKUM TO 12 MILES EAST OF KARNES CITY TO CHARLOTTE...MOVING SOUTH AT 5 TO 10 MPH. PEOPLE IN DEWITT...KARNES...SOUTHERN ATASCOSA...SOUTHERN GONZALES... SOUTHERN LAVACA AND SOUTHERN WILSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...CUERO...JOURDANTON...FALLS CITY...YORKTOWN... NORDHEIM...KARNES CITY...RUNGE...CHRISTINE...THOMASTON AND KENEDY... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 lightning. Local standard time, as filed.
A lightning bolt struck the chimney at the rear of the St. Paul Lutheran Church.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192503.